From Clio, Michigan, USA:
My granddaughter was diagnosed with type 1 diabetes five years ago. She is now 15. She has been very good at controlling her diabetes by herself all this time. Her A1c tests have been in the 6-7 range. But, the last few months, she has decided to skip her insulin shots frequently. She lied to her family about it and hid it from them. I think she did it to lose weight. She says she got tired of the routine, and didn't think anything would happen. But, this week, it all caught up with her when she experienced ketoacidosis and was in intensive care for three days. She nearly died.
Has she done irreversible damage to her kidneys, eyes, or anything else? I am so worried, although the nurse from her diabetic doctor's office says the damage is reversible if she gets back on track. What is your opinion?
A few months of bad control are not able to induce permanent complications of diabetes. However, the outlook might change if the poor control would last some more longer. The most important thing, now, is to understand the reasons why and to solve the related psychological issues, e.g. the fact she seems not to cope well with her diabetes, that have led her to this poor behavior. I would ask your doctor for a psychiatric/psychological consultation.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.